In a report in The New England Journal of Medicine, researchers described outcomes for 3 patients in Canada who were treated with high-dose intravenous immune globulin (IVIG) for vaccine-induced immune thrombotic thrombocytopenia (VITT) after receiving the ChAdOx1 nCoV-19 vaccine. The report was written by Alex Bourguignon, MD, of McMaster University in Hamilton, Ontario, and colleagues.
VITT has been suggested to occur following vaccination against SARS-CoV-2 in some individuals receiving adenoviral vector vaccines. Typically, patients with reported VITT have been between 20 and 55 years of age. VITT generally involves immunoglobulin G (IgG) antibodies to platelet factor 4 (PF4), with platelet activation through FcγIIa receptors. High-dose IVIG can potentially reduce platelet activation through competitive inhibition of this interaction of IgG antibodies with FcγIIa receptors. However, existing evidence for treatment of VITT is limited.
The 3 patients described in the report by Dr Bourgignon and colleagues had serum removed both before and following IVIG treatment in order to evaluate platelet-activating reactivity. This involved both enzyme-linked immunosorbent activity and a serotonin-release assay.
All the 3 of the patients described in the report by Dr Bourguignon and colleagues were above 55 years of age. VITT presented in 2 of the patients as limb-artery thrombosis, while the third patient experienced cerebral venous and arterial thrombosis. In these patients, symptom onset ranged from 7 days to 18 days following vaccination.
The patients all had tested positive for PF4 antibodies, but with reduced reactivity to PF4 in an enzyme-linked immunosorbent assay following administration of IVIG. Antibody-induced platelet activation was reduced after receipt of IVIG treatment in each patient, based on results of serotonin-release assays; however, the patterns of these results varied across the patients.
IVIG treatment was also associated with increased platelet counts in all 3 patients. Additionally, 2 patients had elevated D-dimer levels, in addition to fibrinogen levels that were considered low-normal. These patients experienced reductions in D-dimer levels and increases in fibrinogen levels after IVIG treatment, indicating reductions in hypercoagulability.
“The use of high-dose IVIG to treat thrombosis is unusual, especially considering that thrombotic events have been well documented after IVIG administration in patients with immune thrombocytopenic purpura, a hemorrhagic disorder,” the researchers explained in their report. However, they determined that in these patients with VITT, the reduction of platelet activation by IVIG was linked to higher platelet counts, which they reported was similar to outcomes for autoimmune heparin-induced thrombocytopenia.
“We suspect that older persons with VITT may be more likely to present with arterial thrombotic events,” the researchers concluded in their report.
Disclosures: Some authors have declared affiliations with or received grant support from the pharmaceutical industry. Please refer to the original study for a full list of disclosures.
Bourguignon A, Arnold DM, Warkentin TE, et al. Adjunct immune globulin for vaccine-induced thrombotic thrombocytopenia. N Engl J Med. Published online June 9, 2021. doi:10.1056/NEJMoa2107051